Alert archive / Hawaii / Winter Storm Warnings in 2017

Winter Storm Warning 5, NWS Honolulu, HI

November 27, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Nov 27, 2017, 3:44 PM HST for Hawaii County, Hawaii. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 27, 2017, 3:44 PM HST (01:44 UTC)
Expired
Nov 28, 2017, 1:20 PM HST
In force
22 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WWHW40 PHFO 280144
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
344 PM HST Mon Nov 27 2017

HIZ028-281445-
/O.UPG.PHFO.WS.A.0004.171128T0400Z-171129T0400Z/
/O.NEW.PHFO.WS.W.0005.171128T0144Z-171129T0400Z/
Big Island Summits-
344 PM HST Mon Nov 27 2017

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM HST TUESDAY...

* WHAT...Heavy snow occurring. Total accumulations of 4 to 8
  inches expected through Tuesday. Rain may also mix with the 
  snow in between bursts of heavier snow showers. 

* WHERE...Big Island Summits.

* WHEN...Until 6 PM Tuesday. This warning may need to be extended. 

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. Strong winds are also possible. This
will make travel very hazardous or impossible.

$$
2 follow-up statements
140 
WWHW40 PHFO 281316
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
316 AM HST Tue Nov 28 2017

HIZ028-290230-
/O.CON.PHFO.WS.W.0005.000000T0000Z-171129T0400Z/
Big Island Summits-
316 AM HST Tue Nov 28 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Heavy snow occurring. Additional snow accumulations of 1
  to 3 inches are expected, although rain may also mix with the 
  snow at times.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM today.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times and difficult travel conditions to the
  summits.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. This will make travel very hazardous or
impossible.

$$

Birchard
994 
WWHW40 PHFO 282320
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
120 PM HST Tue Nov 28 2017

HIZ028-291230-
/O.CAN.PHFO.WS.W.0005.000000T0000Z-171129T0400Z/
/O.NEW.PHFO.WW.Y.0006.171128T2320Z-171129T1600Z/
Big Island Summits-
120 PM HST Tue Nov 28 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Additional snow accumulations of up to two inches and 
  thin ice on roads through Wednesday morning.

* WHERE...The summits of Mauna Kea and Mauna Loa on the Big
  Island.

* WHEN...Until 600 AM Wednesday. Additional winter weather is
  possible Wednesday night and Thursday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at
  times. Heavy snow has ended for now but additional snow is
  possible overnight and roads could become icy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow and thin
ice will cause travel difficulties. Be prepared for snow covered 
roads and limited visibilities. Postpone travel to the area if
possible. If you must travel to the summits, use extreme caution 
while driving.

$$
Donaldson

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Nov 27, 10:21 AM HST, 5 hours 23 minutes earlier.

Area forecast discussion, Nov 27, 10:21 AM HST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1021 AM HST Mon Nov 27 2017

.SYNOPSIS...
A ridge of high pressure will maintain breezy trades over the next
few days. Deep moisture near Maui and the Big Island will crawl
northward this week, maintaining very wet trades, especially for
the southern main islands. An even stronger trough is expected to
develop near the state later in the week, with the possibility for
stormy weather to all islands.

&&

.DISCUSSION...
High pressure about 900 mi to the NE of the islands is moving
slowly away to the NE, but a strong surface ridge extending W from
the high is maintaining locally windy trades over the islands this
morning. An overcast band of layered mid- and high-level clouds,
associated with the subtropical jet stream, is covering the
islands this morning. A 1544 UTC 89 GHz SSMIS pass provided by
NASA SPoRT was quite helpful, revealing bands of showery low
clouds underneath the overcast extending several hundred miles
upstream from the Big Island, but an absence of deep convection at
this time.

There is not much change to the forecast reasoning. A mass of
deeper moisture extending far to the SE from Maui and the Big
Island is being enhanced by an trough in the mid-and upper-levels
just W of our area, and lingering cool temperatures aloft which
are helping to make the airmass a little more unstable. Models are
in good agreement showing warming in the mid-levels as the trough
weakens and shears out to the E. At the same time, though, the
subtropical jet will lift N, allowing the deeper moisture to creep
up the island chain. With only limited instability and dynamics
to work with, we expect more of a prolonged, steadier moderate-
to-heavy rainfall event rather than very intense rainfall rates
in showers and thunderstorms. However, the duration of the
persistent moderate to heavy rainfall and the antecedent moist
conditions may lead to some flooding (especially windward slopes
where orographic forcing will be maximized).

The weather pattern settles down just a bit through midweek as
weak mid-level ridging builds nearby. A relatively strong surface
ridge will continue N of the islands. Although there are some
minor disagreements on the timing, both the GFS and ECMWF
gradually bring deep tropical moisture up the chain. Thus, it
looks like wet, breezy trades through mid-week with the wet
weather spreading from Maui county and the Big Island to the rest
of the main Hawaiian Islands.

Later in the work week, the models show a new mid-level shortwave
digging into the longwave trough position just W of the islands.
The models are handling the shortwave energy a little differently,
but most of them generally have the idea that surface cyclogensis
will occur somewhere SW of the islands starting on Thu. Such
features, though, are notoriously difficult for the models to
predict, much less their eventual evolution. The details in our
local weather depend very highly on if, and where the surface low
develops, how strong it is, and where it goes. There is still
very poor run-to-run and model-to-model agreement at this point
beyond Thursday. We have wet weather painted in the forecast, but
we will need to wait until we see better model consensus to refine
how windy or stormy it might get.

&&

.AVIATION...
High pressure north of the state will keep a breezy to windy trade
wind flow in place today, with the trades backing off slightly
tonight. Deep tropical moisture has overspread windward sections
of the Big Island and Maui, and expect prevailing MVFR and IFR
conditions to continue here through 28/18z. Across the remaining
islands, the airmass is not quite as moist, so temporary MVFR
cigs/vsbys are expected in passing SHRA through the duration of
the TAF forecast period.

AIRMET Sierra is in effect for mountain obscuration across
windward sections of Kauai Oahu Molokai Maui and the Big Island.
Some improvement is possible over Oahu and Kauai later today, but
the other islands should remain socked in through 28/18z.

AIRMET Tango is in effect for moderate to isolated severe low
level turbulence over and downwind of the terrain of all islands.
This AIRMET is expected to remain in effect through the remainder
of the day. AIRMET Tango is also in effect for moderate upper
level turbulence due to a jet stream in the vicinity of the
islands.

&&

.MARINE...
The Gale Warning for the Alenuihaha Channel is in
effect through this afternoon. A Small Craft Advisory is posted
across all other waters through Tuesday, for a combination of
winds and seas. The winds will continue to see a gradual weakening
trend, leaving SCA wind conditions likely only through the
channels tomorrow and Wednesday. However, the combination of a
declining north swell, a building north- northwest swell, and wind
waves, will keep combined seas at SCA conditions for waters
exposed to the north through much of the week.

A High Surf Advisory is posted for north facing shores, due to
the declining north swell. Surf should fall below advisory levels
later today. This swell may also cause surges in north facing
harbors on Maui and the Big Island today. A High Surf Advisory is
also posted across east facing shores through Tuesday due to the
increased trade wind swell from the strong winds. However, surf
along east facing shores may hover around the advisory level from
Wednesday through the rest of the week.

A new north-northwest swell is forecast to build Tuesday and peak
late Tuesday night, with surf along north facing shores nearing
advisory levels again Tuesday night into Wednesday. A larger
north-northwest swell is then forecast to build Wednesday and
Wednesday night before peaking Thursday. This swell could
potentially bring warning level surf to north facing shores and
advisory level surf to west facing shores from Wednesday night
into Thursday night.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST this evening for N facing shores
of Niihau Kauai Oahu Molokai Maui and the Big Island.

High Surf Advisory until 6 PM HST Tuesday for E facing shores of
Kauai Oahu Molokai Maui and the Big Island.

Winter Storm Watch from 6 PM HST this evening through Tuesday
afternoon for Big Island Summits.

Flash Flood Watch from 6 PM HST this evening through Tuesday
afternoon for Maui Windward West-Maui Leeward West-Maui Central
Valley-Windward Haleakala-Leeward Haleakala-Kona-South Big
Island-Big Island North and East-Kohala-Big Island Interior.

Gale Warning until 6 PM HST this evening for Alenuihaha Channel.

Small Craft Advisory until 6 PM HST Tuesday for all coastal waters
except Alenuihaha Channel.

&&

R Ballard/Jelsema/EATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 10:45 PM HSTAreal Flood AdvisoryHFOHawaii9 hr
Nov 28, 1:20 PM HSTWinter Weather AdvisoryHFOHawaii62 hr

Nearby

Winter Storm Warnings in Hawaii, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.